News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: rectal bleeding only when i drink alcohol


 dale2005 - Sun Nov 16, 2008 12:45 pm

I have an unusual problem I have rectal bleeding that is bright red and sometime in large quantity's only when I drink alcohol and it only has to be one beer to cause it, also the blood pressure medicine the have me on clonidine causes the same effect if I take it. I have had some kind of reaction to every blood pressure medicine they have tried to give me, my blood pressure stays around 168 over 115. I know when there is blood in my stool before hand because I have severe abdominal pains moments before I go to the bathroom.
the only thing I know about in my past is that I had salmonella poisoning when I was 2 years old that I almost died from. Since then I have had a history of stomach problems. If I do not drink or take my blood pressure medicine the problem seems to go away.
 John Kenyon, CNA - Sat Nov 29, 2008 9:34 pm

User avatar Hello -

Since this only happens in conjunction with alcohol consumption and/or clonidine, there is apparently something, probably the vasodilating effect of both clonidine and alcohol (which, by the way, should not be taken together) that triggers the bleeding. It is also preceded by abdominal pain, which is significant.

It also appears you take clonidine only intermittently, or at least that's what I infer from your post. Please correct me if I'm wrong. If you're doing this, you need to be reminded that clonidine shouldn't be taken intermittently nor stopped suddenly. One needs either to take it consistently or taper off it.

I would strongly suggest you set up an appointment for a consult with a gastroenterologist, as vasodilation should not, by itself, cause either abdominal pain nor blood in one's stool. There is an underlying cause of this, and the chemicals are simply aggravating the problem, which is not normal. Blood in the stool, even if predictable (based, for instance, on the ingestion of certain innocuous things like an occasional drink or blood pressure medication) should absolutely not cause this. Get it checked and don't wait long. It could be a simple problem or a more serious one, but in any case, blood is supposed to stay inside us, which is why we consider bleeding of any sort a sign of a problem.

Please have this checked out and update us when you have. Follow up as needed in the interim. Best of luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here